To the Editor:—
Injury to soft tissues including eye injury and blindness is a cause for concern, especially during prone positioning during anesthesia. We report a case of periorbital skin injury in a healthy 19-yr-old man after the use of a transparent medical dressing (TMD) (Tegaderm; 3M Health Care, St. Paul, MN) for eye closure during general anesthesia.
At our institution, TMD (Tegaderm) is routinely applied for eye closure to prevent injury, especially for prone positioning during general anesthesia. In our case, a healthy 19-yr-old man underwent general anesthesia in the prone position for radiofrequency ablation of a coccygeal osteoma. After an uneventful induction of general anesthesia, two 2 3/8" × 2 3/8"-inch pieces of TMD (Tegaderm) were applied for eye protection. The patient’s head was supported with a standard foam headrest pillow (Gentle Touch 7-inch Head Rest Pillow with Right Intubation Slot; OSI, Union City, CA). The patient had no history of sensitivity to tape or latex. The procedure lasted for 90 min, with no blood loss.
At the conclusion of the case, the TMD was carefully removed. The periorbital skin appeared warm, erythematous, hemorrhagic, and mildly edematous. The inflamed areas were rectangular and conformed to the shape of the TMD. The patient reported periorbital burning and tingling pain.
There was an immediate concern of permanent disfiguring periorbital scarring from the hemorrhagic wound. Further inquiry revealed that the patient had been prescribed a topical acne treatment wash, Benzac (5% benzoyl peroxide), and had been using it regularly. The dermatologist was consulted, and options for reducing scarring were discussed. Desonide 0.05% cream, a topical glucocorticoid, was applied to the affected areas to minimize reactive scarring and discoloration. Over a period of 6 h, the erythema improved; the patient was discharged home (fig. 1). Over the next week, the inflammation subsided, with no residual scarring or discoloration.
Most corneal abrasions during general anesthesia are thought to be secondary to lagophthalmos, an incomplete closure of the eyelids.1Adhesive tape or TMD (Tegaderm) are routinely used to approximate the eyelids. We are reporting this case because it is unique for a young, otherwise healthy adult to sustain a skin stripping injury from an adhesive used for this purpose.
The populations usually at risk of skin injury from adhesives are patients in extremes of age (premature infants and elderly) and patients on long-term steroid therapy. TMD (Tegaderm) material has been used in patients with thin and friable skin, including premature neonates, as a method of preventing excessive fluid loss.2However, when used on skin pretreated with benzoyl peroxide, it seems to cause skin stripping, similar to dermabrasion. Benzoyl peroxide is a powerful bleaching agent and is used in the treatment of many kinds of acne.
Cases of periorbital contact dermatitis have been reported in the literature.3However, contact dermatitis usually results from repeated exposure after an initial sensitization.
Although benzoyl peroxide skin treatment for acne is effective, side effects include skin drying and peeling.4The effect of benzoyl peroxide on skin stripping has not been studied extensively. However, the location of the skin, the time of contact, and the applied pressure play a role in the extent of skin stripping.5Therefore, the skin of patients using benzoyl peroxide facial wash is likely more susceptible to skin stripping with TMD (Tegaderm). This cross-reaction between benzoyl peroxide facial wash and TMD (Tegaderm) has not been reported in the literature.
*Beth Israel Deaconess Medical Center and Harvard Medical School, Boston, Massachusetts. firstname.lastname@example.org
The authors thank Marc R. Shnider, M.D. (Instructor, Department of Anesthesiology and Critical Care, Beth Israel Deaconess Medical Center and Harvard Medical School, Boston, Massachusetts), for his help with technical assistance with the photograph.